Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 214, NWS Albuquerque, NM

June 14, 2021Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 14, 2021, 5:46 PM MDT for Colfax County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 5:46 PM MDT (23:46 UTC)
Expired
Jun 14, 2021, 6:30 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 181 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3316 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS55 KABQ 142346
SVRABQ
NMC007-150030-
/O.NEW.KABQ.SV.W.0214.210614T2346Z-210615T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
546 PM MDT Mon Jun 14 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Colfax County in northeastern New Mexico...

* Until 630 PM MDT.

* At 546 PM MDT, a severe thunderstorm was located near Raton, moving
  northwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raton and Raton Crews Airport. 

This includes the following highways...
 Interstate 25 between Mile Markers 438 and 457.
 Highway 64 between Mile Markers 335 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3686 10426 3666 10431 3674 10475 3699 10467
      3700 10460
TIME...MOT...LOC 2346Z 119DEG 21KT 3682 10445 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
221 
WWUS55 KABQ 150003
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
603 PM MDT Mon Jun 14 2021

NMC007-150030-
/O.CON.KABQ.SV.W.0214.000000T0000Z-210615T0030Z/
Colfax-
603 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTH CENTRAL COLFAX COUNTY...

At 602 PM MDT, a severe thunderstorm was located near Raton, moving
northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Raton and Raton Crews Airport. 

This includes the following highways...
 Interstate 25 between Mile Markers 439 and 453.
 Highway 64 between Mile Markers 336 and 354.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3688 10433 3669 10439 3673 10467 3696 10461
TIME...MOT...LOC 0002Z 114DEG 9KT 3682 10447 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
595 
WWUS55 KABQ 150029
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
629 PM MDT Mon Jun 14 2021

NMC007-150039-
/O.EXP.KABQ.SV.W.0214.000000T0000Z-210615T0030Z/
Colfax-
629 PM MDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLFAX COUNTY
WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3688 10433 3669 10439 3673 10467 3696 10461
TIME...MOT...LOC 0029Z 119DEG 21KT 3690 10464 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:37 PM MDT, 9 minutes earlier.

Area forecast discussion, Jun 14, 5:37 PM MDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT Mon Jun 14 2021

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, although areas
of smoke may bring vsbys down to MVFR at times Tuesday morning across
portions of central and western NM. Forecast confidence too low to
include MVFR conditions in TAFs at this time. Otherwise, looking for
an uptick in shower and storm coverage across central NM Tuesday
afternoon, with potential for impacts at KABQ, KSAF, KLVS and KGUP.
Strong/erratic wind gusts will be the primary threat from showers and
storms on Tuesday.

11

&&

.PREV DISCUSSION...345 PM MDT Mon Jun 14 2021...
.SYNOPSIS...
A stout dome of high pressure aloft will move near the Four Corners
area, remaining there until this weekend when it will finally shift
southwestward. This feature will keep hot temperatures over much of
northern and central New Mexico, and many record highs will likely
be broken each day across western and central areas of the state.
Meager moisture is currently present along and east of the central
mountain chain of New Mexico where a few thunderstorms will be
possible this evening. This modest moisture will seep westward
through the middle to late part of the week, carrying the low chance
for showers and thunderstorms into some southwestern to north central
areas of New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY)...
The center of a strong 500 mb high pressure system over Grants this
afternoon will migrate over the Four Corners by Tuesday afternoon,
where it is forecast to remain for a while. This will result in high
temperatures around 5 to 15 degrees above normal again Tuesday
afternoon with the warmest departures across north central and
western areas. The area along and west of a line from Capulin to
Socorro can expect record and near record high temperatures again
Tuesday afternoon. We will continue our Heat Advisory for the
Farmington and Gallup areas.

Meanwhile, there will also be thunderstorms. This evening mesoscale
models depict a weak disturbance embedded in the periphery of the
upper ridge to trigger isolated convection that will travel to the
south and southeast off the Sangre de Cristo Mountains and over the
northeast and east central plains. Dew point depressions are low
enough, and PWATs high enough for these cells to have wetting
footprints. However, some of the mesoscale models are picking up on
another area of isolated thunderstorms moving southwestward off the
Sandia and Manzano Mountains toward Belen and Socorro. Dew points
are low enough there for little or no rain with wind gusts up to 50
mph and blowing dust. As the upper high nears the Four Corners
tonight and Tuesday, low level winds will shift out of the southeast
in many areas and better low level moisture will arrive. This will
set the stage for scattered to isolated showers and thunderstorms on
Tuesday afternoon and evening, many of which will produce gusty
winds with little or no rain at lower elevations. Cells that form
over the northern and central mountains will move mostly toward the
southwest, except for a few south and southeasterly movers coming
off Raton Pass and the Sangre de Cristos.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
The upper high will keep residence over the Four Corners area
Wednesday and Thursday before showing signs of weakening and shifting
southwestward on Friday. This will keep hot and above normal
temperatures in place over northern and central New Mexico. Moisture
will be just sufficient for showers and thunderstorms to stretch from
the southwestern, and perhaps some west central, high terrain toward
the northern mountains of NM through the end of the work week. PWATs
are generally advertised to be within a 0.5 to 0.8 inch range
through this latter part of the week, but a quick glimpse at forecast
soundings reveals high convective condensation levels and inverted-V
signatures that would suggest inefficient rain-makers from most
storms that take shape in this corridor. A backdoor cold front will
slide into KS and eastern CO late on Friday, and will be a feature to
watch, but for now it does not appear to bring much in the way of
beneficial upslope or moisture to northern NM.

Into Saturday, as the upper high moves into southwestern AZ, a weak
shortwave trough is depicted to override the northern periphery and
enter southern CO and northern NM with potential aid in thunderstorm
development. The high will then step farther southwest over the upper
Baja on Sunday with a drier northwesterly flow possibly feeding into
NM. Another backdoor front could then enter northeastern NM on
Monday.

44/52

&&

.FIRE WEATHER...
Hot, dry and unstable conditions will continue for the rest of the
week with critically low humidities daily, except at the highest
elevations of the northern mountains. Record and near record warmth
are expected each day as highs generally soar around 5 to 15 degrees
above normal. Humidities will trend upward some tonight and Tuesday
as the upper high migrates over the Four Corners allowing
southeasterly low level winds to develop elsewhere. This will result
in an uptick in the coverage of showers and thunderstorms starting
Tuesday, with daily rounds of scattered to isolated convection
moving generally toward the south and southwest off the high
terrain. A moist backdoor front is forecast to enter northeast NM on
Friday, raising humidities there and probably increasing the
coverage and wetness of thunderstorms. The greatest coverage of
storms should occur Saturday, when a disturbance will clip northeast
NM in northwest flow aloft changing the trajectory of storms from
northwest to southeast and cooling temperatures some.  It will also
sending another moist backdoor front into the state, which should
enable daily rounds of showers and storms to return to the central
mountain chain eastward by Monday. Meanwhile, drier air will filter
over western areas behind Saturday's disturbance, potentially cutting
off convection there early next week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-205>208-217-219-221.

Heat Advisory from noon to 8 PM MDT Tuesday for the following
zones... NMZ201-205.

&&
Hazardous weather outlook, Jun 14, 4:40 AM MDT, 13 hours 6 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Albuquerque NM
440 AM MDT Mon Jun 14 2021

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
440 AM MDT Mon Jun 14 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today where a Heat Advisory is in effect from
noon until 8 PM MDT. After a few early morning storms over the east
central and southeast plains with gusty winds and small hail,
isolated afternoon and evening showers and thunderstorms over the
northern and western high terrain will likely produce gusty and
variable winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near record to record high temperatures are expected again on Tuesday
over central and western New Mexico. A Heat Advisory is in effect on
Tuesday from noon until 8 PM MDT for the West Central Plateau and
Northwest Plateau. Isolated afternoon and evening showers and
thunderstorms on Tuesday over the northern and western high terrain
will likely produce gusty and variable winds.

Near record heat is expected to continue over western and central
New Mexico through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag
nmwx.

In the hours before

Special weather statement, Jun 14, 5:30 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT Mon Jun 14 2021

NMZ227-228-150000-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
530 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving northwest at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 455.
 Highway 64 between Mile Markers 333 and 362.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3687 10423 3667 10426 3669 10460 3695 10453
TIME...MOT...LOC 2330Z 114DEG 17KT 3681 10440

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:12 PM MDTSpecial Weather StatementABQSocorro33 min
Jun 14, 5:30 PM MDTSpecial Weather StatementABQColfax30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.